Liouville theorem for bounded harmonic functions on manifolds and graphs satisfying non-negative curvature dimension condition

  • Bobo HuaEmail author


Brighton (in J Geom Anal 23(2):562–570, 2013) proved the Liouville theorem for bounded harmonic functions on weighted manifolds satisfying non-negative curvature dimension condition, i.e. \(\mathrm {CD}(0,\infty ).\) In this paper, we provide a new proof of this result by using the reverse Poincaré inequality. Moreover, we adopt this approach to prove the Liouville theorem for bounded harmonic functions on graphs satisfying the \(\mathrm {CD}(0,\infty )\) condition.

Mathematics Subject Classification

31C05 05C81 



The author would like to thank Yong Lin and Ariel Yadin for many stimulating discussions on Liouville theorems on discrete harmonic functions. The author is supported by NSFC (China), Grant Nos. 11831004, 11826031 and 11401106.


  1. 1.
    Anderson, M.: The Dirichlet problem at infinity for manifolds of negative curvature. J. Differ. Geom. 18(4), 701–721 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bakry, D.: Étude des transformations de Riesz dans les variétés Riemanniennes à courbure de Ricci minorée. In: Séminaire de Probabilités, XXI. Lecture Notes in Mathematics, vol. 1247, pp. 137–172. Springer, Berlin (1987)Google Scholar
  3. 3.
    Bakry, D., Émery, M.: Diffusions hypercontractives. In: Séminaire de Probabilités, XIX (1983/84). Lecture Notes in Mathematics, vol. 1123, pp. 177–206. Springer, Berlin (1985)Google Scholar
  4. 4.
    Benjamini, I.: Instability of the Liouville property for quasi-isometric graphs and manifolds of polynomial volume growth. J. Theor. Probab. 4(3), 631–637 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Bakry, D., Gentil, I., Ledoux, M.: Analysis and Geometry of Markov Diffusion Operators. Number 348 in Grundlehren der Mathematischen Wissenschaften. Springer, Cham (2014)zbMATHCrossRefGoogle Scholar
  6. 6.
    Bauer, F., Horn, P., Lin, Y., Lippner, G., Mangoubi, D., Yau, S.T.: Li–Yau inequality on graphs. J. Differ. Geom. 99(3), 359–405 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Brighton, K.: A Liouville-type theorem for smooth metric measure spaces. J. Geom. Anal. 23(2), 562–570 (2013)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Cheng, S.Y., Yau, S.T.: Differential equations on Riemannian manifolds and their geometric applications. Commun. Pure Appl. Math. 28(3), 333–354 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Erschler, A.: Liouville property for groups and manifolds. Invent. Math. 155(1), 55–80 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Gong, C., Lin, Y.: Equivalent properties for CD inequalities on graphs with unbounded Laplacians. Chin. Ann. Math. Ser. B 38(5), 1059–1070 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Grigor’yan, A.: Dimension of spaces of harmonic functions. Math. Notes 48, 1114–1118 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Grigor’yan, A.: The heat equation on noncompact Riemannian manifolds (Russian). Mat. Sb. 182(1), 55–87 (1991). (English translation in Math. USSR–Sb. 72(1), 47–77, 1992)zbMATHGoogle Scholar
  13. 13.
    Grigor’yan, A.: Heat Kernel and Analysis on Manifolds. AMS/IP Studies in Advanced Mathematics, vol. 47. American Mathematical Society, Providence (2009)zbMATHGoogle Scholar
  14. 14.
    Hua, B., Lin, Y.: Stochastic completeness for graphs with curvature dimension conditions. Adv. Math. 306, 279–302 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Horn, P., Lin, Y., Liu, S., Yau, S.T.: Volume doubling, Poincaré inequality and Guassian heat kernel estimate for nonnegative curvature graphs. arXiv:1411.5087 (2014)
  16. 16.
    Huang, X.: On stochastic completeness of weighted graphs. Ph.D. thesis, Bielefeld University (2011)Google Scholar
  17. 17.
    Kaimanovich, V.A.: Boundaries of invariant Markov operators: the identification problem. In: Pollicott, M., Schmidt, K. (eds.) Ergodic Theory of \(\mathbb{Z}^d\) Actions (Warwick, 1993–1994). London Mathematical Society. Lecture Note Series 228, pp. 127–176. Cambridge University Press, Cambridge (1996)Google Scholar
  18. 18.
    Keller, M., Lenz, D.: Dirichlet forms and stochastic completeness of graphs and subgraphs. J. Reine Angew. Math. 666, 189–223 (2012)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Kaimanovich, V.A., Vershik, A.M.: Random walks on discrete groups: boundary and entropy. Ann. Probab. 11(3), 457–490 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Li, P.: Geometric Analysis. Cambridge Studies in Advanced Mathematics, vol. 134. Cambridge University Press, Cambridge (2012)zbMATHCrossRefGoogle Scholar
  21. 21.
    Lin, Y., Liu, S.: Equivalent properties of CD inequality on graph. arXiv:1512.02677 (2015)
  22. 22.
    Liu, S.P., Peyerimhoff, N.: Eigenvalue ratios of nonnegatively curved graphs. arXiv:1406.6617 (2014)
  23. 23.
    Li, P., Tam, L.F.: Positive harmonic functions on complete manifolds with nonnegative curvature outside a compact set. Ann. Math. (2) 125(1), 171–207 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Li, P., Yau, S.T.: On the parabolic kernel of the Schroedinger operator. Acta Math. 156(3–4), 153–201 (1986)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Lin, Y., Yau, S.T.: Ricci curvature and eigenvalue estimate on locally finite graphs. Math. Res. Lett. 17(2), 343–356 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Lyons, T.: Instability of the Liouville property for quasi-isometric Riemannian manifolds and reversible Markov chains. J. Differ. Geom. 26(1), 33–66 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Münch, F.: Remarks on curvature dimension conditions on graphs. Calc. Var. Partial Differ. Equ. 11(1), 11 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Morgan, F.: Manifolds with density. Not. Am. Math. Soc. 52(8), 853–858 (2005)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Munteanu, O., Wang, J.: Smooth metric measure spaces with non-negative curvature. Commun. Anal. Geom. 19(3), 451–486 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Munteanu, O., Wang, J.: Analysis of weighted Laplacian and applications to Ricci solitons. Commun. Anal. Geom. 20(1), 55–94 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Saloff-Coste, L.: A note on Poincaré, Sobolev, and Harnack inequalities. Int. Math. Res. Not. 2, 27–38 (1992)zbMATHCrossRefGoogle Scholar
  32. 32.
    Schmuckenschläger, M.: Curvature of nonlocal Markov generators. In: Convex Geometric Analysis (Berkeley, CA, 1996). Mathematical Sciences Research Institute Publications, vol. 34, pp. 189–197. Cambridge University Press, Cambridge (1999)Google Scholar
  33. 33.
    Sullivan, D.: The Dirichlet problem at infinity for a negatively curved manifold. J. Differ. Geom. 18(4), 723–732 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Wang, F.Y.: Liouville theorem and coupling on negatively curved manifolds. Stoch. Process. Appl. 100, 27–39 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Wang, F.Y.: Equivalent semigroup properties for curvature-dimension condition. Bull. Sci. Math. 135(6–7), 803–815 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Woess, W.: Denumerable Markov Chains—Generating Functions, Boundary Theory, Random Walks on Trees. EMS Textbooks in Mathematics. European Mathematical Society (EMS), Zürich (2009)zbMATHCrossRefGoogle Scholar
  37. 37.
    Wei, G., Wylie, W.: Comparison geometry for the Bakry–Emery Ricci tensor. J. Differ. Geom. 83(2), 377–405 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Yau, S.T.: Harmonic functions on complete Riemannian manifolds. Commun. Pure Appl. Math. 28, 201–228 (1975)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematical Sciences, LMNSFudan UniversityShanghaiChina
  2. 2.Shanghai Center for Mathematical SciencesFudan UniversityShanghaiChina

Personalised recommendations